August 7, 2012 — A new study published in the Journal of Clinical Psychiatry highlights the link between Propecia (finasteride), a popular treatment for male-pattern baldness, and the risk of depression. Furthermore, the study suggests that at least some men who suffer this side effect have very severe depressive symptoms and they may become suicidal.
Dr. Irwig, an assistant professor of medicine at George Washington University, recruited 61 men with male-pattern baldness who had used Propecia (finasteride) and then suffered sexual side effects for at least three months.
Most of the men were recruited from an online forum for men suffering Propecia side effects. The results of this study may not fairly represent all men who take Propecia — because Dr. Irwig selected his subjects from a pool of men who sought help online because they were suffering severe Propecia side effects, the study has a very strong sample bias. Dr. Irwig has also recruited men from this forum to publish studies linking Propecia to persistent, and perhaps permanent sexual dysfunction.
Dr. Irwig interviewed the men and found that they were otherwise healthy before they started Propecia, with normal sexual function and no abnormal psychiatric conditions. He also interviewed a control group of 29 men who had male-pattern baldness but did not take Propecia. None of the men in the study had a history of psychiatric conditions or medications.
Dr. Irwig found that the majority of Propecia users who had at least three months of sexual dysfunction also had symptoms of depression — 11% had mild symptoms, 28% had moderate symptoms, and 36% had severe symptoms. Suicidal thoughts were reported by 44% of the men. In the control group, 10% of men had mild depressive symptoms, there were no cases of moderate or severe depression, and 3% reported suicidal thoughts.
According to Dr. Irwig, “The potential life-threatening side effects associated with finasteride should prompt clinicians to have serious discussions with their patients. The preliminary findings from this study warrant further research.”
In 2010, the label on Propecia was changed to include the risk of depression as a side effect. Dr. Irwig’s study highlights that depression is a serious illness that can be life-threatening, and clinicians should not ignore this side effect when they are informing their patients of the risks of taking Propecia, a cosmetic medication. The study also suggests that, at least in some cases, the depression may be very serious.